Alert archive / Hawaii / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Honolulu, HI

April 14, 2024Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 14, 2024, 11:12 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2024, 11:12 AM HST (21:12 UTC)
Expired
Apr 14, 2024, 1:44 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 21 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGHW50 PHFO 142112
FFWHFO
HIC007-150000-
/O.NEW.PHFO.FF.W.0007.240414T2112Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1112 AM HST Sun Apr 14 2024

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 200 PM HST.

* At 1112 AM HST, radar indicated heavy rain moving over Kauai. 
  Kauai emergency management reports several roads across the island 
  becoming impassable due to water over roadways. Rain was falling 
  at a rate of 1 to 2 inches per hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* This warning is for the entire island of Kauai.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 200 PM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Kauai in Kauai County.

LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
      2225 15949 2224 15944 2225 15940 2222 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2192 15936 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

FLASH FLOOD...RADAR INDICATED

$$

M BALLARD
2 follow-up statements
994 
WGHW70 PHFO 142243
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1243 PM HST Sun Apr 14 2024

HIC007-150000-
/O.CON.PHFO.FF.W.0007.000000T0000Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1243 PM HST Sun Apr 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1243 PM HST, radar indicated the rain has lightened over Kauai, 
with rain falling at a rate of up to 1 inch per hour. Streams remain 
elevated from the recent showers. Additional heavy rain may move 
onshore that could cause streams to rise again. Kauai emergency 
management reports some roadways across the island remain impassable 
due to the recent rains. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning is for the entire island of Kauai.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
      2225 15949 2224 15944 2225 15940 2222 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2192 15936 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

FLASH FLOOD...RADAR INDICATED

$$

M BALLARD
074 
WGHW70 PHFO 142344
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
144 PM HST Sun Apr 14 2024

HIC007-142354-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
144 PM HST Sun Apr 14 2024

...FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

Area stream levels are subsiding, however rain continues to fall 
over Kauai. As a result, the warning has been replaced with a flood 
advisory.

&&

LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
      2225 15949 2224 15944 2225 15940 2222 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2192 15936 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

$$

M BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 9:52 AM HST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 14, 9:52 AM HST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
952 AM HST Sun Apr 14 2024

.SYNOPSIS...
The potential for heavy rainfall and thunderstorms associated
with a front will continue through Monday, initially over the
western end of the state through tonight, then over the eastern
end on Monday. Conditions will gradually improve from west to east
through the first half of the week as high pressure builds to the
north in the wake of the front. Breezy southerly winds ahead of
the front will hold today, then ease into the light to moderate
range as they shift to the north, then to a more typical trade
wind direction around midweek. Expect a more typical trade wind
pattern to return with showers favoring windward and mauka
locations through the second half of the week.

&&

.DISCUSSION...
The frontal boundary remains just west and northwest of Kauai this
morning with moist southerly winds ahead of the front. Showers
have been increasing all morning over Kauai and we do expect the
greatest rainfall to occur sometime during the next several hours
for Kauai. Radar has been showing mostly moderate rain so far with
rates of 1 to 2 inches per hour. A band of heavier rain is
currently moving through Kauai at the moment and due to the recent
heavy rainfall and impacts, we are closely monitoring Kauai for
additional flooding impacts and a Flash Flood Warning may be
needed depending on how long this band holds over Kauai.

Conditions should begin to gradually improve over Kauai later this
afternoon as this frontal boundary shifts further east towards
Oahu and Maui County. Over on Oahu and Maui County, we should see
periods of moderate rain begin to increase with the heaviest rain
expected this afternoon through the evening for Oahu and tonight
into Monday morning for Maui County. A Flood Watch is in effect
through Monday afternoon for Oahu and Maui County. With this event
rainfall rates are not expected to be very high, so our main
flooding concern will be over urban and poor drainage areas where
steady moderate to locally heavy rain can cause issues.

Currently on the Big Island, we do have a High Wind Warning
starting at noon for the summits due to a strong subtropical jet
nosing into our area. A Wind Advisory also goes into effect for
Haleakala on Maui at noon today and goes through Monday
afternoon. Over on the Big Island this afternoon, we should see
scattered showers develop along the slopes with some snow showers
at the summits. Overall the snow levels remain high and any snow
that does fall will likely be wet heavy snow on the summits. A
Winter Weather Advisory is in effect for the summits of the Big
Island through tonight.

As the frontal boundary approaches the Big Island on Monday, the
main moisture and instability should pass north of the Island. So
overall, we do expect showers to increase over the Big Island, but
rainfall amounts should remain at light to moderate levels.

By Tuesday, the frontal boundary should be northeast of the Big
Island, with northwest to north winds expected behind the front.
Shallow cumulus clouds behind the front could produce some light
showers. By Wednesday afternoon, a ridge of high pressure will be
building north of the state and our typical northeast trade winds
should return. Some moisture is expected to ride in with the trade
winds during the second half of the week and we should expected
scattered showers across windward areas and isolated showers over
leeward areas.

&&

.AVIATION...
A cold front will bring a band of heavy showers to Kauai during
the next several hours. MVFR to IFR conditions are anticipated
during this time, particularly over leeward slopes. The band of
showers will then shift east bringing similar conditions to Oahu
this afternoon and then Maui County this evening into tonight as
the front stalls. Behind the front, winds veer to westerly and
stable conditions prevail with nothing more than isolated to
scattered light showers in the post frontal environment.

AIRMET Sierra for mountain obscuration remains in effect for Kauai
and will likely be issued for Oahu during midday followed by
portions of Maui County tonight.

AIRMET Tango for turbulence downstream of mountain ranges remains
in effect for Kauai and Oahu. AIRMET Tango may also be needed for
tempo moderate upper turb FL280-FL450 by midday.

Light icing will be possible within the resident cloud layer
between approximately 140-FL200.

&&

.MARINE...
South to southeast winds will strengthen ahead of an approaching
front today. A Small Craft Advisory remains posted for coastal
waters west of and including the Kaiwi Channel due to winds. The
front will slowly push eastward today through Monday, before
stalling out and slowly dissipating near the Big Island Tuesday
and Wednesday. Light to moderate west to northwest winds will fill
in behind the front. Winds will become rather light by Monday
night and continue through Wednesday, with moderate trades
potentially returning for the latter part of the week.

North shore surf will remain small today. Surf will trend up
tonight and Monday as a medium-period northwest swell arrives.
Surf could reach low end advisory levels along north facing shores
Monday night and Tuesday as a second, more north-northwest pulse
arrives. This swell will then decline Wednesday through late in
the week. Surf along east facing shores will continue to slowly
decline today and Monday, with only small very small surf expected
through the remainder of the upcoming work week. Small, medium to
long period south swell will keep some small surf rolling into
south facing shores through late in the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Niihau-Kauai-

Flood Watch through Monday afternoon for Waianae Coast-Oahu
North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Haleakala Summit-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala.

Wind Advisory from noon today to 6 PM HST Monday for Haleakala
Summit.

Winter Weather Advisory until 6 AM HST Monday for Big Island
Summits.

High Wind Warning from noon today to 6 PM HST Monday for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel.

&&

DISCUSSION...Kino
AVIATION...JVC
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:42 PM HSTSmall Craft AdvisoryHFO24 hr
Apr 14, 3:12 AM HSTHigh Wind WarningHFOHawaii60 hr
Apr 14, 3:12 AM HSTWind AdvisoryHFOKalawao48 hr
Apr 14, 3:12 AM HSTWinter Weather AdvisoryHFOHawaii32 hr
Apr 14, 3:48 AM HSTSpecial Marine WarningHFO117 min
Apr 14, 5:14 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 5:40 AM HSTSpecial Marine WarningHFO2 hr
Apr 14, 1:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.